Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 154, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2001, 3:21 PM CDT for Mahaska County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 13, 2001, 3:21 PM CDT (20:21 UTC)
- Expired
- May 13, 2001, 4:05 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mahaska County, IA
The radar
The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 132021 SVRDSM IAC123-132105- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 321 PM CDT SUN MAY 13 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MAHASKA COUNTY IN SOUTH CENTRAL IOWA * UNTIL 405 PM CDT * AT 317 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF NEW SHARON...OR ABOUT 38 MILES NORTHWEST OF OTTUMWA...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES SOUTHWEST OF NEW SHARON AROUND 330 PM NEAR OSKALOOSA AROUND 340 PM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4152 9266 4146 9287 4116 9275 4117 9242 MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:25 PM CDT, 56 minutes earlier.
Area forecast discussion, May 13, 2:25 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 225 PM CDT SUN MAY 13 2001 SHORT TERM... ELEVATED SUPERCELL EVENT CONTINUES WITH ENVIRONMENT MODIFIED TO A POINT WHERE WE ARE NOT NEEDING AS MUCH REFLECTIVITY CORE ALOFT FOR LARGE HAIL. CELLS SHOULD CONTINUE TO PUSH SLOWLY SE IN OUR CWA WITH BACKBUILDING SUBSIDING SOME IN DSM AREA. OUTFLOW HAS PUSHED SURFACE BOUNDARY TO A TQE-ICL LINE WITH QUITE A TEMP GRADIENT. RUC HAS GOOD HANDLE ON THIS. 850 MB QG FRONTOGENEIS AS INCREASED IN SD INTO NW IA LAST 3 HOURS WITH LLJ TO INCREASE THIS EVENING AGAIN FOR A NEAR REPEAT SCENARIO. QUESTION IS WILL SFC BASED CONVECTION FIRE ALONG OUTFLOW. VIS SAT SUGGEST THIS THREAT MINIMAL SO FAR WITH NO CU FIELD ALONG IT EXCEPT IN NW MO. ELEVATED CELL GENESIS REGION LIKELY TO BE IN NW IA OR SE SD DROPPING SE, PERHAPS A BIT FURTHER W THAN ETA/AVN SHOWS BASED ON OUTFLOW BOUNDARY. WILL STAY THE COURSE ON THIS, WITH LARGE HAIL WORDING IN THE ZONES. LOCAL HEAVY RAIN AS WELL. SOME ENHANCED CLOUDS IN WESTERN NEBRA MAY BE A SHORTWAVE TO HELP THINGS OUT. MOISTURE TRANSPORT AGAIN INCREASES OVERNIGHT WITH LLJ MAX. SHEAR PROFILE STILL AMPLE TO SUSTAIN ELEVATED SUPERCELLS. LONGER TERM... NOT MUCH TIME FOR LONGER RANGE, BUT QUICK LOOK THROUGH MODELS INDICATES CURRENT FORECAST IN GOOD SHAPE. LOOKS LIKE THE SURFACE WARM FRONT AIR SHOULD SURGE E OF OUR CWA BY 15-18Z, WITH STRONG CAP TAKING OVER. I ALSO DONT FORESEE SURFACE COLD FRONT MOVING INTO NORTHERN IA DURING THE DAY, OR EVEN MONDAY NIGHT FOR THAT MATTER. WILL KEEP LOW POP GOING THOUGH WITH ANOTHER RESURGENCE IN 850 MB MOISTURE TRANSPORT WITH AMPLE INSTABILITY. LLJ MAY PROVIDE SOME SPEED CONVERGENCE AND ANOTHER WEAK SHORTWAVE SHOWING UP OVER NEBRASKA MONDAY AFTERNOON THAT WILL MOVE INTO IA MONDAY NIGHT. THIS MAY BE JUST ENOUGH IN MAY. LITTLE CHANGE TO EXTENDED AT THIS TIME WITH WARMER AIR IN PLACE AND WEAK FORCING. .DSM...NONE KULA
In the hours before
Local storm report, May 13, 10:24 AM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1024 AM CDT SUN MAY 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 AM FONDA IA .88 INCH HAIL
05/13/01 POCAHONTAS REPORTED BY STORM
SPOTTER.
0635 AM JOLLEY IA .75 INCH HAIL
05/13/01 CALHOUN REPORTED BY STORM
SPOTTER.
0658 AM ROCKWELL CITY IA .88 INCH HAIL
05/13/01 CALHOUN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0710 AM 5 N ROCKWELL CITY IA .88 INCH HAIL
05/13/01 CALHOUN REPORTED BY STORM
SPOTTER. NEAR TWIN
LAKES.
0715 AM ORIENT IA .88 INCH HAIL
05/13/01 ADAIR REPORTED BY EMERGENCY
MANAGEMENT.
0715 AM GOWRIE IA 1 INCH HAIL
05/13/01 WEBSTER REPORTED BY MEDIA.
KCCI-TV.
0720 AM GRISWOLD IA 1.75 INCH HAIL
05/13/01 CASS REPORTED BY STORM
SPOTTER.
0720 AM 2 E ROCKWELL CITY IA .88 INCH HAIL
05/13/01 CALHOUN REPORTED BY STORM
SPOTTER.
0720 AM 2 SW LEWIS IA .88 INCH HAIL
05/13/01 CASS REPORTED BY STORM
SPOTTER.
0732 AM 2 E GRISWOLD IA .75 INCH HAIL
05/13/01 CASS REPORTED BY STORM
SPOTTER.
0735 AM 2 SE ROCKWELL CITY IA .75 INCH HAIL
05/13/01 CALHOUN REPORTED BY STORM
SPOTTER.
0745 AM GRISWOLD IA 1 INCH HAIL
05/13/01 CASS REPORTED BY EMERGENCY
MANAGEMENT.
0812 AM PATON IA .75 INCH HAIL
05/13/01 GREENE REPORTED BY STORM
SPOTTER.
0813 AM WILLIAMSON IA .88 INCH HAIL
05/13/01 ADAMS REPORTED BY EMERGENCY
MANAGEMENT.
0815 AM GOWRIE IA 1 INCH HAIL
05/13/01 WEBSTER REPORTED BY STORM
SPOTTER.
0815 AM GOWRIE IA 1.75 INCH HAIL
05/13/01 WEBSTER REPORTED BY STORM
SPOTTER.
0815 AM GOWRIE IA 1.25 INCH HAIL
05/13/01 WEBSTER REPORTED BY STORM
SPOTTER.
0820 AM 9 NE CORNING IA 1 INCH HAIL
05/13/01 ADAMS REPORTED BY STORM
SPOTTER.
0831 AM MARNE IA 2 INCH HAIL
05/13/01 CASS REPORTED BY EMERGENCY
MANAGEMENT.
0835 AM PATON IA .88 INCH HAIL
05/13/01 GREENE REPORTED BY STORM
SPOTTER.
0850 AM 3 N ATLANTIC IA .88 INCH HAIL
05/13/01 CASS REPORTED BY HAM RADIO
OPERATOR.
0852 AM ATLANTIC IA 1.75 INCH HAIL
05/13/01 CASS REPORTED BY EMERGENCY
MANAGEMENT.
0901 AM 2 E ATLANTIC IA 1.75 INCH HAIL
05/13/01 CASS HIGHWAYS 6 AND 71.
REPORTED BY MEDIA.
KCCI-TV.
0902 AM ATLANTIC IA 1.75 INCH HAIL
05/13/01 CASS REPORTED BY MEDIA.
KCCI-TV
0902 AM ATLANTIC IA 3 INCH HAIL
05/13/01 CASS REPORTED BY EMERGENCY
MANAGEMENT.
0920 AM NORWAY CENTER IA 1.75 INCH HAIL
05/13/01 CASS REPORTED BY EMERGENCY
MANAGEMENT.
0927 AM 4 SE NEW MARKET IA 1.75 INCH HAIL
05/13/01 TAYLOR REPORTED BY STORM
SPOTTER.
0930 AM 1 S GRAVITY IA .75 INCH HAIL
05/13/01 TAYLOR REPORTED BY STORM
SPOTTER.
0950 AM 6 N BRIDGEWATER IA 1 INCH HAIL
05/13/01 ADAIR REPORTED BY EMERGENCY
MANAGEMDENT.
0950 AM FONTANELLE IA .88 INCH HAIL
05/13/01 ADAIR REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 13, 10:55 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1055 AM CDT SUN MAY 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 AM 2 S FONTANELLE IA 1.75 INCH HAIL
05/13/01 ADAIR REPORTED BY EMERGENCY
MANAGEMENT.
1003 AM GREENFIELD IA 1.75 INCH HAIL
05/13/01 ADAIR REPORTED BY HAM RADIO
OPERATOR.
1005 AM 2 W GREENFIELD IA 1.75 INCH HAIL
05/13/01 ADAIR REPORTED BY EMERGENCY
MANAGEMENT.
1008 AM ORIENT IA 1.75 INCH HAIL
05/13/01 ADAIR REPORTED BY HAM RADIO
OPERATOR.
1011 AM 4 NW ORIENT IA 1 INCH HAIL
05/13/01 ADAIR REPORTED BY HAM RADIO
OPERATOR.
1019 AM ORIENT IA 1.75 INCH HAIL
05/13/01 ADAIR REPORTED BY HAM RADIO
OPERATOR.
1020 AM 1 W ORIENT IA 1.75 INCH HAIL
05/13/01 ADAIR REPORTED BY HAM RADIO
OPERATOR.
1020 AM ORIENT IA 1 INCH HAIL
05/13/01 ADAIR REPORTED BY EMERGENCY
MANAGEMENT.
1027 AM 6 N CRESTON IA 1 INCH HAIL
05/13/01 UNION REPORTED BY LAW
ENFORCEMENT OFFICIAL.
KULAThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 6:28 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 52 min |
| May 13, 6:35 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 30 min |
| May 13, 7:10 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 40 min |
| May 13, 7:17 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Union | 28 min |
| May 13, 7:19 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 61 min |
| May 13, 7:48 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 42 min |
| May 13, 8:12 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Union | 43 min |
| May 13, 8:20 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 45 min |
| May 13, 8:42 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 28 min |
| May 13, 8:51 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 49 min |
| May 13, 9:05 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 40 min |
| May 13, 9:12 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 38 min |
| May 13, 9:24 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 31 min |
| May 13, 9:55 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 30 min |
| May 13, 10:13 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Union | 42 min |
| May 13, 11:48 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 42 min |
| May 13, 12:00 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 50 min |
| May 13, 12:51 PM CDT | Flash Flood Warning | DMX | Warren | 3 hr |
| May 13, 12:53 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 42 min |
| May 13, 1:15 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 40 min |
| May 13, 1:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 31 min |
| May 13, 2:08 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 32 min |
| May 13, 6:52 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.